GammimaSeptember 11, 2013 at 9:40 pmPost count: 2
Hi, I am new here so here is a very abbreviated version of my story… I was diagnosed with GD in January, was immediately put on methimazole, it took many dose increases and months to get my levels down, then got very hypo. I had a TT on August 2nd. I started synthroid 125 the next day and just had my first set of labs drawn post TT. My TSH is still at 35!
Could this mean my body is somehow not properly absorbing the synthroid?
Has this type situation happened to anyone else?
My endo increased my synthroid to 137 and I go back for labs in 4 weeks.
Thanks for reading and for any help!KimberlyOnline FacilitatorSeptember 12, 2013 at 12:12 pmPost count: 4279
Hello and welcome – Keep in mind that the initial dosage of replacement hormone post surgery is the doctor’s best guess, based on weight, age, and whether there are any other coexisting medical conditions. (For example, someone with a heart condition would be started on a lower dose). Dosage ajustments post-surgery are common.
One issue to consider is to ensure that you are following the time restrictions regarding food and supplements to ensure maximum absorption of replacement hormone. The general rule is to take the pills first thing in the a.m. and then wait 30-60 minutes to have breakfast. Also, calcium/iron supplements and soy should be taken 4 hours apart from Synthroid, to avoid interference with absorption.
A study came out a while ago suggesting that some patients might do better by taking their replacement hormone at night, rather than in the morning. The idea is that because metabolism slows down at night, more of the drug is actually absorbed into the system. If you are still having issues after your next set of labs, this might be worth discussing with your doctor.
Another option to discuss with your doctor is that there is a fairly new drug on the market called Tirosint that is the same active ingredient as Synthroid, but it comes in liquid form. The *theory* is that absorption should be more consistent with a liquid tab.
Hope that you can get things leveled out and hit that “sweet spot” soon!ChristinaDeSeptember 12, 2013 at 12:32 pmPost count: 115
Hi Gammima! Welcome to the forum & sorry to hear that you’re still hypo – but I’m actually not surprised since you’re very early into things & the starting dose is a “best guess” by your dr. I had my TT February 1st of this year & I began Synthroid immediately as well. At my 1st set of labs my TSH was in normal range, but a couple of weeks later it had shot up into hypo-land! In the early days you have some thyroid stored up in your body still & over time that goes away & can leave you hypo. Your long-term dose can’t really be found until that process is complete. So I think that it may be a bit early in the process still (my endo told me that she expected me to take a few months to reach the right level, and that she doesn’t become concerned until about a year post-op. That’s not to say that she expected me to feel bad the whole time, just that we may get me close in a few months and then be fine-tuning for a few months after that.
A couple of things that you are probably aware of, but I’ll mention them anyway…
I was told to make sure that I take it on an empty stomach – 30 min to an hour before eating anything (and at least 4 hrs after my last meal, so mornings work best for me). The other thing they mentioned was NOT to take any calcium, iron or soy products within 4 hrs of Synthroid – and then they sent me home w/ calcium every 4 hrs!!! We got that all worked out pretty quickly, but that was a bit confusing at the time.
Also, just to give you an idea as to how this went for me, I was started on 100mcg & 6 wks later increased to 112. That brought my TSH down quite a bit (by about the 3 month mark), but I was still a little hypo. So I was later increased to 125. That brought me to near perfection (was seriously feeling very good), but recently I was increased to 137 based on feeling about 90% better & my dr saying that I can get to 100%. She was right. Feeling great now!! Anyway, I’ve personally found this to be a process that takes a few months – but each step of it is so much easier & better than the step before. For me the keys to success were taking it on an empty stomach, avoiding supplements within 4 hrs of it, and to reporting symptoms quickly. In fact, when I had my 1st dose increase to 112…I was told to retest in 6 to 8 wks, but was also told that if I wasn’t feeling any better at all by 3 wks to call early. I wasn’t, so I did call…which prompted the increase to 125 at about 4 wks into the dose vs waiting the whole 6 wks.
How are you feeling? Do you feel hypo? My dr said that some people (like me) really feel it when they’re hypo & others don’t feel a thing.
Hope you’ll find that perfect dose soon!
ChristinaChristinaDeSeptember 12, 2013 at 12:34 pmPost count: 115
Oops! I was typing as Kimberly was typing apparently. Didn’t mean to repeat what she’d said. Sorry about that!!GammimaSeptember 12, 2013 at 4:20 pmPost count: 2
Thanks for the responses . They are really helpful….makes me feel a little more normal. i have been waiting to eat for 30 min to an hour after taking my meds, but what about coffee? I use non dairy creamer, so is that ok to drink first thing or should I be waiting on that as well?
I just feel pretty discouraged, wondering when will I feel, and look, normal again ?? But I guess I just need to give it more time.ChristinaDeSeptember 12, 2013 at 8:25 pmPost count: 115
I can’t even begin to function w/o a morning cup of coffee & I take mine w/ a non-dairy creamer as well. My endo & pharmacist both say that as long as I avoid dairy creamers AND as long as I am consistent with having that coffee (no problem there!), that they don’t see a problem since my dose will have been adjusted to account for this pattern. I do try to take my pill before I get out of bed tho & then I wash my face, brush my teeth, all that, as slowly as possible to give the Synthroid as much a head start as possible. I eat no food tho. So far this has worked well for me. Since you’re pretty hypo right now, you might want to mention the coffee to your dr to get his or her take on it.
As for feeling discouraged, I felt that way often in the first 3 months or so. It wasn’t until I finally adjusted my expectations & cut myself a little slack that this lessened. And finding out that a lot of what I was experiencing was a normal part of the post-TT process. I know it’s hard to be patient & even harder not to think that your situation is somehow abnormal (which makes it scary), but as you said – this really does take a bit of time. There are several people on the forum that just had their TTs too & post frequently…hearing their stories will hopefully make you feel less alone w/ your frustrations at least. And completely normal too!!LaurelMSeptember 13, 2013 at 12:14 amPost count: 216
When discussing starting replacement after my TT recently, my endo said that even black coffee and tea can interfere with absorption. I would need to wait for my AM latte if I took it in the AM. He also suggested it may be both easier to take it at night and also that there was some evidence that the body absorbed it better at night. Probably the same study that Kimberly mentioned.
I have opted for right before I go to bed. This seemed much simpler as I am totally addicted to brewing my latte as soon as I get out of bed. I am in the land of Starbucks afterall. This has also cut out after dinner snacking if I want to get to bed at a decent hour- probably not a bad thing. I am looking forward to my 1st set of labs in Oct to see how I am doing.
- You must be logged in to reply to this topic.